Texas, 2012

Hail and Damaging Winds in Texas, June 4, 2012

June 4, 2012 · NWS AMA · 9 events in 2 counties and zones

Severe thunderstorms developed and moved across the western and central Texas Panhandle during the early evening hours producing large hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the western and central Texas Panhandle during the early evening hours producing large hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 3:07 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 4, 3:07 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT MON JUN 4 2012

.DISCUSSION...
MAIN FOCUS IS ON THUNDERSTORM CHANCES OVER THE NEXT SEVERAL DAYS.

THE SYNOPTIC PICTURE ACROSS THE CONUS FEATURED AN OMEGA BLOCK THIS
AFTERNOON...CHARACTERIZED BY UPPER RIDGING CENTERED OVER THE
ROCKIES/HIGH PLAINS AND UPPER LOWS OFF THE PAC NW COAST AND OVER THE
NORTHEAST. WATER VAPOR IMAGERY SHOWED CONSIDERABLE MID AND UPPER-
LEVEL MOISTURE TRAPPED UNDER THE RIDGE...WITH SOME SHORTWAVES ALSO
EMBEDDED WITHIN THE RIDGE. ONE SUCH SHORTWAVE WAS OVER SOUTHEAST
CO...AIDING THUNDERSTORM DEVELOPMENT OVER THE WESTERN OK PANHANDLE
AND NORTHWEST TX PANHANDLE. ANOTHER ELONGATED SHORTWAVE TROUGH/SHEAR
AXIS STRETCHED FROM AR WESTWARD ACROSS SOUTHERN OK AND THE SOUTHEAST
TX PANHANDLE AND SOUTH PLAINS INTO EAST CENTRAL NM. MAIN SURFACE
FRONT WAS LOCATED SOUTH OF THE CWA...WITH CONVECTION DEVELOPING ALONG
THIS BOUNDARY ACROSS EASTERN NM AND THE SOUTH PLAINS. A MOIST UPSLOPE
FLOW ACROSS THE PANHANDLES NORTH OF THIS FRONT WAS HELPING TO TRIGGER
SCATTERED CONVECTION ACROSS THE AREA...WITH THE GREATEST COVERAGE
ACROSS THE NORTHWEST NEAR THE AFOREMENTIONED SHORTWAVE. THE FLOW
ALOFT REMAINS VERY WEAK UNDER THE UPPER RIDGE...RESULTING IN VERY
WEAK DEEP LAYER SHEAR AND SLOW STORM MOTIONS. STORM MOTION WAS
GENERALLY TO THE SOUTHWEST AROUND THE UPPER RIDGE. THE MOIST/WARM
AIRMASS HAS LED TO AN UNSTABLE AIRMASS WITH MLCAPES RANGING FROM 1500
J/KG IN THE WEST TO NEAR 3000 J/KG IN THE EASTERN CWA. ABSENCE OF
DEEP LAYER SHEAR IS EVIDENT IN RADAR IMAGERY...WITH MULTICELL
STRUCTURES DOMINATING. THIS WEAK SHEAR WILL HELP MINIMIZE THE
POTENTIAL FOR WIDESPREAD SEVERE WEATHER...BUT INSTABILITY IS MORE
THAN SUFFICIENT TO SUPPORT SOME STRONG TO SEVERE STORMS THROUGH THIS
EVENING. ANY SUCH STORMS WILL BE VERY PULSE IN NATURE GIVEN THE LACK
OF SHEAR. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS AROUND 60
MPH EXPECTED TO BE THE MAIN SEVERE WEATHER THREATS. THERE WILL ALSO
BE POTENTIAL FOR LOCALLY HEAVY RAIN AND ASSOCIATED LOCALIZED FLOODING
OWING TO SLOW STORM MOTIONS AND PRECIPITABLE WATERS IN THE INCH TO
INCH AND A HALF RANGE. BEST THUNDERSTORM CHANCES WILL BE THROUGH THE
EVENING HOURS. CONVECTION MAY HANG ON INTO THE OVERNIGHT HOURS...BUT
SHOULD DIMINISH WITH TIME AS LOW-LEVEL SOUTHEAST FLOW VEERS TO THE
SOUTH/WEAKENS AND THE ATMOSPHERE GRADUALLY STABILIZES.

OVERALL PATTERN WILL REMAIN FAIRLY STAGNANT OVER THE NEXT FEW DAYS.
BLOCKING PATTERN TO STAY IN PLACE AT LEAST THROUGH WEDNESDAY...WITH
DIRTY RIDGE REMAINING IN PLACE OVER THE PANHANDLES. COMBINATION OF
MOIST LOW-LEVEL UPSLOPE FLOW...MID/UPPER-LEVEL MOISTURE TRAPPED
UNDER THE RIDGE...SHORTWAVES EMBEDDED WITHIN THE UPPER RIDGE...WEAK
CAPPING...DAYTIME HEATING...AND REMNANT OUTFLOW BOUNDARIES WILL
SUPPORT DAILY THUNDERSTORM CHANCES WITH THE HIGHEST PRECIPITATION
CHANCES EACH DAY COMING DURING THE AFTERNOON AND EVENING HOURS. FLOW
ALOFT WILL REMAIN WEAK...KEEPING STORM ORGANIZATION AND THE POTENTIAL
FOR ORGANIZED/WIDESPREAD SEVERE WEATHER LOW. HOWEVER...LIKE
TODAY...INSTABILITY WILL BE SUFFICIENT FOR A FEW STRONG TO POSSIBLY
SEVERE STORMS CAPABLE OF PRODUCING HAIL AND GUSTY WINDS EACH
AFTERNOON AND EVENING. LOCALIZED HEAVY RAIN/FLOODING WILL ALSO REMAIN
A CONCERN DUE TO SLOW STORM MOVEMENT AND A MOIST AIRMASS IN PLACE.
THE ELONGATED SHORTWAVE TROUGH MENTIONED ABOVE IS FORECAST TO
CONSOLIDATE AND LIKELY HOVER SOMEWHERE OVER THE FAR SOUTHERN
PANHANDLE/SOUTH PLAINS/ROLLING PLAINS VICINITY THROUGH
WEDNESDAY...PROVIDING AN ADDITIONAL FOCUS FOR CONVECTION. CONFIDENCE
IN ACTUAL LOCATION OF THIS FEATURE IS LOW GIVEN ITS POSITION BENEATH
THE BROADER RIDGE AND ANTICIPATED CONVECTIVE INFLUENCES ON BOTH ITS
STRENGTH AND POSITION.

PRECIPITATION CHANCES CONTINUE THURSDAY AND FRIDAY...BUT LOOK TO
DECREASE SOMEWHAT DURING THIS TIMEFRAME AS THE SHORTWAVE NEAR THE
SOUTHERN CWA SHIFTS SOUTHEAST AWAY FROM THE AREA AND THE UPPER RIDGE
BECOMES A LITTLE MORE DOMINANT. HAVE MAINTAINED A DRY FORECAST FOR
THE WEEKEND INTO EARLY NEXT WEEK. A SOUTHWEST FLOW ALOFT WILL TAKE
HOLD AS AN UPPER TROUGH PROPAGATES ACROSS THE NORTHERN
ROCKIES...SHUNTING THE RIDGE EASTWARD. LEE TROUGH WILL DEEPEN UNDER
THIS INCREASING CROSS-MOUNTAIN FLOW ALOFT...WITH A DRYLINE ALSO
STARTING TO TAKE SHAPE SATURDAY AND TIGHTENING UP BY SUNDAY. THIS MAY
PROVIDE ANOTHER CHANCE FOR THUNDERSTORMS...BUT WARMING TEMPS ALOFT
AND RESULTANT CAPPING MAY STUNT CONVECTIVE INITIATION. THUS HAVE
MAINTAINED A DRY FORECAST FOR THE TIME BEING. COOLER TEMPERATURES
WITH HIGHS IN THE 80S EXPECTED THROUGH THE END OF THE WORK
WEEK...BEFORE WARMING OVER THE WEEKEND AS THE SOUTHWEST FLOW ALOFT
DEVELOPS.

KB

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
AT LEAST THE END OF THE WORK WEEK DUE TO RECENT RAINFALL...MORE RAIN
CHANCES OVER THE NEXT SEVERAL DAYS...AND RELATIVE HUMIDITY LEVELS
REMAINING ABOVE 30 PERCENT. RELATIVE HUMIDITY LEVELS MAY FALL BELOW
20 PERCENT ACROSS THE WESTERN PANHANDLES THIS WEEKEND WHILE
SOUTH/SOUTHWEST WINDS INCREASE...HOWEVER RECENT PRECIPITATION SHOULD
MITIGATE ANY FIRE WEATHER CONCERNS.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  83  63  84  61 /  40  30  30  20  20
BEAVER OK                  65  88  64  87  65 /  30  20  20  20  20
BOISE CITY OK              62  84  61  85  60 /  60  30  30  20  20
BORGER TX                  68  86  67  85  66 /  40  30  30  20  20
BOYS RANCH TX              64  85  64  86  64 /  40  30  30  20  20
CANYON TX                  64  82  62  84  61 /  40  30  30  20  20
CLARENDON TX               67  85  65  86  63 /  40  30  30  30  30
DALHART TX                 62  83  62  85  61 /  50  30  30  20  20
GUYMON OK                  65  86  65  86  63 /  40  30  30  20  20
HEREFORD TX                63  82  61  82  61 /  40  30  30  20  20
LIPSCOMB TX                66  87  64  85  65 /  30  20  20  20  20
PAMPA TX                   67  83  63  83  63 /  40  30  30  20  20
SHAMROCK TX                68  86  65  86  65 /  40  30  30  30  30
WELLINGTON TX              68  88  67  88  66 /  40  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

07/08
Hazardous weather outlook, Jun 4, 2:07 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT MON JUN 4 2012

OKZ001>003-TXZ001>020-051100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
307 PM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS THE
PANHANDLES. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...MAINLY
THROUGH THE LATE EVENING HOURS. HAIL TO THE SIZE OF HALF DOLLARS AND
WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY HAZARDS. IN
ADDITION...LOCALLY HEAVY RAINFALL COULD PRODUCE SOME LOCALIZED
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE PANHANDLES TUESDAY
THROUGH FRIDAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A
FEW STORMS THAT DEVELOP MAY BECOME STRONG TO SEVERE ON ANY OF THESE
DAYS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. ALSO...HEAVY RAINFALL MAY
CAUSE SOME LOCALIZED FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS
EVENING...AND ALSO DURING THE AFTERNOON AND EVENING HOURS TUESDAY
THROUGH FRIDAY.

KB

The radar

The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Oldham

When
June 4, 5:58 PM CST to 6:00 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.280, -102.660

Thunderstorm Wind, Oldham

When
June 4, 6:00 PM CST to 6:01 PM CST
Where
Oldham County, Adrian
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
35.270, -102.680

A trained spotter reported that the thunderstorm wind gusts blew a six inch tree limb down. There were no reports of injuries or fatalities.

Hail, Oldham

When
June 4, 6:08 PM CST to 6:10 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.280, -102.660

Hail, Hutchinson

When
June 4, 6:11 PM CST to 6:13 PM CST
Where
Hutchinson County, 4.18 mi S of Pringle
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.890, -101.460

Hail, Oldham

When
June 4, 6:19 PM CST to 6:21 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.280, -102.660

Thunderstorm Wind, Oldham

When
June 4, 6:21 PM CST to 6:23 PM CST
Where
Oldham County, Adrian
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.270, -102.680

The Oldham County Sheriff's Office relayed a public report of part of a roof on a house was blown off by the thunderstorm wind gusts. There were no injuries or fatalities.

Hail, Oldham

When
June 4, 6:23 PM CST to 6:25 PM CST
Where
Oldham County, 1.78 mi SE of Adrian
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.250, -102.660

Thunderstorm Wind, Oldham

When
June 4, 6:23 PM CST to 6:25 PM CST
Where
Oldham County, 1.78 mi SE of Adrian
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
35.250, -102.660

A trained spotter reported that thunderstorm wind gusts had blown down a telephone pole and also a storage building was destroyed and windows were broken in a residential structure. There were no reports of injuries or fatalities.

Hail, Oldham

When
June 4, 6:30 PM CST to 6:32 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.280, -102.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390259, 390265, 390260, 390262, 390261, 390266, 390264, 390267, 390263.